Electronic Journal of Probability

Stochastic ODEs and stochastic linear PDEs with critical drift: regularity, duality and uniqueness

Lisa Beck, Franco Flandoli, Massimiliano Gubinelli, and Mario Maurelli

Full-text: Open access

Abstract

In this paper linear stochastic transport and continuity equations with drift in critical $L^{p}$ spaces are considered. In this situation noise prevents shocks for the transport equation and singularities in the density for the continuity equation, starting from smooth initial conditions. Specifically, we first prove a result of Sobolev regularity of solutions, which is false for the corresponding deterministic equation. The technique needed to reach the critical case is new and based on parabolic equations satisfied by moments of first derivatives of the solution, opposite to previous works based on stochastic flows. The approach extends to higher order derivatives under more regularity of the drift term. By a duality approach, these regularity results are then applied to prove uniqueness of weak solutions to linear stochastic continuity and transport equations and certain well-posedness results for the associated stochastic differential equation (sDE) (roughly speaking, existence and uniqueness of flows and their $C^{\alpha }$ regularity, strong uniqueness for the sDE when the initial datum has diffuse law). Finally, we show two types of examples: on the one hand, we present well-posed sDEs, when the corresponding ODEs are ill-posed, and on the other hand, we give a counterexample in the supercritical case.

Article information

Source
Electron. J. Probab., Volume 24 (2019), paper no. 136, 72 pp.

Dates
Received: 27 August 2018
Accepted: 20 October 2019
First available in Project Euclid: 29 November 2019

Permanent link to this document
https://projecteuclid.org/euclid.ejp/1574996477

Digital Object Identifier
doi:10.1214/19-EJP379

Subjects
Primary: 60H10: Stochastic ordinary differential equations [See also 34F05] 60H15: Stochastic partial differential equations [See also 35R60]
Secondary: 35A02: Uniqueness problems: global uniqueness, local uniqueness, non- uniqueness 35B65: Smoothness and regularity of solutions

Keywords
stochastic transport equation stochastic continuity equation regularization by noise regularity path-by-path uniqueness

Rights
Creative Commons Attribution 4.0 International License.

Citation

Beck, Lisa; Flandoli, Franco; Gubinelli, Massimiliano; Maurelli, Mario. Stochastic ODEs and stochastic linear PDEs with critical drift: regularity, duality and uniqueness. Electron. J. Probab. 24 (2019), paper no. 136, 72 pp. doi:10.1214/19-EJP379. https://projecteuclid.org/euclid.ejp/1574996477


Export citation

References

  • [1] M. Aizenman, On vector fields as generators of flows: a counterexample to Nelson’s conjecture, Ann. Math. 107 (1978), no. 2, 287–296.
  • [2] L. Ambrosio, Transport equation and Cauchy problem for $BV$ vector fields, Invent. Math. 158 (2004), no. 2, 227–260.
  • [3] L. Ambrosio and G. Crippa, Existence, uniqueness, stability and differentiability properties of the flow associated to weakly differentiable vector fields, Transport equations and multi-D hyperbolic conservation laws, Lect. Notes Unione Mat. Ital., vol. 5, Springer, Berlin, 2008, pp. 3–57.
  • [4] S. Attanasio and F. Flandoli, Renormalized solutions for stochastic transport equations and the regularization by bilinear multiplicative noise, Commun. Partial Differ. Equations 36 (2011), no. 8, 1455–1474.
  • [5] H. Bahouri, J.-Y. Chemin, and R. Danchin, Fourier analysis and nonlinear partial differential equations, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 343, Springer, Heidelberg, 2011.
  • [6] V. Bally, I. Gyöngy, and É. Pardoux, White noise driven parabolic SPDEs with measurable drift, J. Funct. Anal. 120 (1994), no. 2, 484–510.
  • [7] V. Barbu, M. Röckner, and D. Zhang, Stochastic nonlinear Schrödinger equations: no blow-up in the non-conservative case, J. Differential Equations 263 (2017), no. 11, 7919–7940.
  • [8] R.F. Bass, Stochastic processes, Cambridge Series in Statistical and Probabilistic Mathematics, vol. 33, Cambridge University Press, Cambridge, 2011.
  • [9] R.F. Bass and Z.-Q. Chen, Brownian motion with singular drift, Ann. Probab. 31 (2003), no. 2, 791–817.
  • [10] H. Beirão Da Veiga, Remarks on the smoothness of the $L ^{\infty }(0,T;L^{3})$ solutions of the $3$-D Navier-Stokes equations, Portugal. Math. 54 (1997), no. 4, 381–391.
  • [11] L.A. Bianchi, Uniqueness for an inviscid stochastic dyadic model on a tree, Electron. Commun. Probab. 18 (2013), no. 8, 1–12.
  • [12] L.A. Bianchi, D. Blömker, and M. Yang, Additive noise destroys the random attractor close to bifurcation, Nonlinearity 29 (2016), no. 12, 3934–3960.
  • [13] V. Bogachev, G. Da Prato, and M. Röckner, Uniqueness for solutions of Fokker-Planck equations on infinite dimensional spaces, Comm. Partial Differential Equations 36 (2011), no. 6, 925–939.
  • [14] L. Breiman, Probability, Classics in Applied Mathematics, vol. 7, Society for Industrial and Applied Mathematics (SIAM), Philadelphia, PA, 1992, Corrected reprint of the 1968 original.
  • [15] G. Cannizzaro and K. Chouk, Multidimensional SDEs with singular drift and universal construction of the polymer measure with white noise potential, Ann. Probab. 46 (2018), no. 3, 1710–1763.
  • [16] T. Caraballo, H. Crauel, J.A. Langa, and J.C. Robinson, The effect of noise on the Chafee-Infante equation: a nonlinear case study, Proc. Amer. Math. Soc. 135 (2007), no. 2, 373–382.
  • [17] R. Catellier, Rough linear transport equation with an irregular drift, Stoch. Partial Differ. Equ. Anal. Comput. 4 (2016), no. 3, 477–534.
  • [18] R. Catellier and M. Gubinelli, Averaging along irregular curves and regularisation of ODEs, Stochastic Process. Appl. 126 (2016), no. 8, 2323–2366.
  • [19] M. Chaves, K. Gawȩdzki, P. Horvai, A. Kupiainen, and M. Vergassola, Lagrangian dispersion in Gaussian self-similar velocity ensembles, J. Statist. Phys. 113 (2003), no. 5-6, 643–692, Progress in statistical hydrodynamics (Santa Fe, NM, 2002).
  • [20] Z.Q. Chen and Z. Zhao, Diffusion processes and second order elliptic operators with singular coefficients for lower order terms, Math. Ann. 302 (1995), no. 2, 323–357.
  • [21] A.S. Cherny and H.-J. Engelbert, Singular stochastic differential equations, Lecture Notes in Mathematics, vol. 1858, Springer-Verlag, Berlin, 2005.
  • [22] K. Chouk and B. Gess, Path-by-path regularization by noise for scalar conservation laws, J. Funct. Anal. 277 (2019), no. 5, 1469–1498.
  • [23] K. Chouk and M. Gubinelli, Nonlinear PDEs with modulated dispersion II: Korteweg–de Vries equation, arXiv:1406.7675 (2014).
  • [24] K. Chouk and M. Gubinelli, Nonlinear PDEs with modulated dispersion I: Nonlinear Schrödinger equations, Comm. Partial Differential Equations 40 (2015), no. 11, 2047–2081.
  • [25] G. Crippa and C. De Lellis, Estimates and regularity results for the DiPerna-Lions flow, J. Reine Angew. Math. 616 (2008), 15–46.
  • [26] A.M. Davie, Uniqueness of solutions of stochastic differential equations, Int. Math. Res. Not. IMRN (2007), no. 24, Art. ID rnm124, 26.
  • [27] A. Debussche and Y. Tsutsumi, 1D quintic nonlinear Schrödinger equation with white noise dispersion, J. Math. Pures Appl. (9) 96 (2011), no. 4, 363–376.
  • [28] F. Delarue and R. Diel, Rough paths and 1d SDE with a time dependent distributional drift: application to polymers, Probab. Theory Related Fields 165 (2016), no. 1-2, 1–63.
  • [29] F. Delarue, F. Flandoli, and D. Vincenzi, Noise prevents collapse of Vlasov-Poisson point charges, Comm. Pure Appl. Math. 67 (2014), no. 10, 1700–1736.
  • [30] R.J. DiPerna and P.-L. Lions, Ordinary differential equations, transport theory and Sobolev spaces, Invent. Math. 98 (1989), no. 3, 511–547.
  • [31] R. Duboscq and A. Réveillac, Stochastic regularization effects of semi-martingales on random functions, J. Math. Pures Appl. (9) 106 (2016), no. 6, 1141–1173.
  • [32] R. Duboscq and A. Réveillac, On a stochastic Hardy–Littlewood–Sobolev inequality with application to Strichartz estimates for the white noise dispersion, arXiv:1711.07188 (2017).
  • [33] L. Escauriaza, G. Seregin, and V. Šverák, Backward uniqueness for parabolic equations, Arch. Ration. Mech. Anal. 169 (2003), no. 2, 147–157.
  • [34] E. Fedrizzi and F. Flandoli, Pathwise uniqueness and continuous dependence of SDEs with non-regular drift, Stochastics 83 (2011), no. 3, 241–257.
  • [35] E. Fedrizzi and F. Flandoli, Hölder flow and differentiability for SDEs with nonregular drift, Stoch. Anal. Appl. 31 (2013), no. 4, 708–736.
  • [36] E. Fedrizzi and F. Flandoli, Noise prevents singularities in linear transport equations, J. Funct. Anal. 264 (2013), no. 6, 1329–1354.
  • [37] E. Fedrizzi, W. Neves, and C. Olivera, On a class of stochastic transport equations for $L^{2}_{\mathrm{loc} }$ vector fields, Ann. Sc. Norm. Super. Pisa Cl. Sci. (5) 18 (2018), no. 2, 397–419.
  • [38] A. Figalli, Existence and uniqueness of martingale solutions for SDEs with rough or degenerate coefficients, J. Funct. Anal. 254 (2008), no. 1, 109–153.
  • [39] F. Flandoli, Random perturbation of PDEs and fluid dynamic models, Saint Flour Summer School Lectures 2010, Lecture Notes in Math., vol. 2015, Springer, Berlin, 2011, p. 176.
  • [40] F. Flandoli, M. Gubinelli, and E. Priola, Does noise improve well-posedness of fluid dynamic equations?, Stochastic partial differential equations and applications, Quad. Mat., vol. 25, Dept. Math., Seconda Univ. Napoli, Caserta, 2010, pp. 139–155.
  • [41] F. Flandoli, M. Gubinelli, and E. Priola, Well-posedness of the transport equation by stochastic perturbation, Invent. Math. 180 (2010), no. 1, 1–53.
  • [42] F. Flandoli, M. Gubinelli, and E. Priola, Full well-posedness of point vortex dynamics corresponding to stochastic 2D Euler equations, Stoch. Proc. Appl. 121 (2011), no. 7, 1445–1463.
  • [43] F. Flandoli, M. Gubinelli, and E. Priola, Remarks on the stochastic transport equation with Hölder drift, Rend. Semin. Mat. Univ. Politec. Torino 70 (2012), no. 1, 53–73.
  • [44] F. Flandoli, E. Issoglio, and F. Russo, Multidimensional stochastic differential equations with distributional drift, Trans. Amer. Math. Soc. 369 (2017), no. 3, 1665–1688.
  • [45] F. Flandoli, M. Maurelli, and M. Neklyudov, Noise prevents infinite stretching of the passive field in a stochastic vector advection equation, J. Math. Fluid Mech. 16 (2014), no. 4, 805–822.
  • [46] P. Friz and A. Shekhar, Doob-Meyer for rough paths, Bull. Inst. Math. Acad. Sin. (N.S.) 8 (2013), no. 1, 73–84.
  • [47] G.P. Galdi, An introduction to the Navier-Stokes initial-boundary value problem, Fundamental directions in mathematical fluid mechanics, Adv. Math. Fluid Mech., Birkhäuser, Basel, 2000, pp. 1–70.
  • [48] P. Gassiat and B. Gess, Regularization by noise for stochastic Hamilton-Jacobi equations, Probab. Theory Related Fields 173 (2019), no. 3-4, 1063–1098.
  • [49] B. Gess and M. Maurelli, Well-posedness by noise for scalar conservation laws, Comm. Partial Differential Equations 43 (2018), no. 12, 1702–1736.
  • [50] B. Gess and S. Smith, Stochastic continuity equations with conservative noise, J. Math. Pures Appl. (9) 128 (2019), 225–263.
  • [51] B. Gess and P.E. Souganidis, Long-time behavior, invariant measures, and regularizing effects for stochastic scalar conservation laws, Comm. Pure Appl. Math. 149 (2017), no. 8, 1562–1597.
  • [52] I. Gyöngy and T. Martínez, On stochastic differential equations with locally unbounded drift, Czechoslovak Math. J. 149 (2001), no. 4, 763–783.
  • [53] A.A. Kiselev and O.A. Ladyženskaya, On the existence and uniqueness of the solution of the nonstationary problem for a viscous, incompressible fluid, Izv. Akad. Nauk SSSR. Ser. Mat. 21 (1957), 655–680.
  • [54] N.V. Krylov, Lectures on elliptic and parabolic equations in Hölder spaces, Graduate Studies in Mathematics, American Mathematical Society, Providence, RI, 1996.
  • [55] N.V. Krylov and M. Röckner, Strong solutions of stochastic equations with singular time dependent drift, Probab. Theory Related Fields 131 (2005), no. 2, 154–196.
  • [56] H. Kunita, First order stochastic partial differential equations, Stochastic analysis (Katata/Kyoto, 1982), North-Holland Math. Library, vol. 32, North-Holland, 1984, pp. 249–269.
  • [57] H. Kunita, Stochastic differential equations and stochastic flows of diffeomorphisms, École d’été de probabilités de Saint-Flour, XII—1982, Lecture Notes in Math., vol. 1097, Springer, Berlin, 1984, pp. 143–303.
  • [58] H. Kunita, Stochastic flows and stochastic differential equations, Cambridge Studies in Advanced Mathematics, vol. 24, Cambridge University Press, Cambridge, 1990.
  • [59] O.A. Ladyženskaja, Uniqueness and smoothness of generalized solutions of Navier-Stokes equations, Zap. Naučn. Sem. Leningrad. Otdel. Mat. Inst. Steklov. (LOMI) 5 (1967), 169–185.
  • [60] J.-L. Lions and G. Prodi, Un théorème d’existence et unicité dans les équations de Navier-Stokes en dimension 2, C. R. Acad. Sci. Paris 248 (1959), 3519–3521.
  • [61] P.-L. Lions, Mathematical topics in fluid mechanics. Vol. 1, Oxford Lecture Series in Mathematics and its Applications, vol. 3, The Clarendon Press Oxford University Press, New York, 1996.
  • [62] M. Maurelli, Wiener chaos and uniqueness for stochastic transport equation, C. R. Math. Acad. Sci. Paris 349 (2011), no. 11-12, 669–672.
  • [63] M. Maurelli, Regularization by noise in finite dimension, Ph.D. thesis, Scuola Normale Superiore di Pisa, 2016.
  • [64] S.-E.A. Mohammed, T.K. Nilssen, and F.N. Proske, Sobolev differentiable stochastic flows for SDEs with singular coefficients: applications to the transport equation, Ann. Probab. 43 (2015), no. 3, 1535–1576.
  • [65] K. Nam, Stochastic differential equations with critical drifts, arXiv:1802.00074 (2018).
  • [66] W. Neves and C. Olivera, Wellposedness for stochastic continuity equations with Ladyzhenskaya-Prodi-Serrin condition, NoDEA Nonlinear Differential Equations Appl. 22 (2015), no. 5, 1247–1258.
  • [67] W. Neves and C. Olivera, Stochastic continuity equations – a general uniqueness result, Bull. Braz. Math. Soc. (N.S.) 47 (2016), no. 2, 631–639.
  • [68] T. Nilssen, Rough path transport equation with discontinuous coefficient – regularization by fractional brownian motion, arXiv:1509.01154 (2015).
  • [69] C. Olivera, Regularization by noise in one-dimensional continuity equation, Potential Anal. 51 (2019), no. 1, 23–35.
  • [70] N.I. Portenko, Generalized diffusion processes, Translations of Mathematical Monographs, vol. 83, American Mathematical Society, Providence, RI, 1990, Translated from the Russian by H.H. McFaden.
  • [71] E. Priola, Davie’s type uniqueness for a class of SDEs with jumps, Ann. Inst. Henri Poincaré Probab. Stat. 54 (2018), no. 2, 694–725.
  • [72] G. Prodi, Un teorema di unicità per le equazioni di Navier-Stokes, Ann. Mat. Pura Appl. (4) 48 (1959), 173–182.
  • [73] D. Revuz and M. Yor, Continuous martingales and Brownian motion, second ed., Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 293, Springer-Verlag, Berlin, 1994.
  • [74] M. Scheutzow, Stabilization and destabilization by noise in the plane, Stochastic Anal. Appl. 11 (1993), no. 1, 97–113.
  • [75] J. Serrin, On the interior regularity of weak solutions of the Navier-Stokes equations, Arch. Rational Mech. Anal. 9 (1962), 187–195.
  • [76] A.V. Shaposhnikov, Some remarks on Davie’s uniqueness theorem, Proc. Edinb. Math. Soc. (2) 59 (2016), no. 4, 1019–1035.
  • [77] W. Stannat, (Nonsymmetric) Dirichlet operators on $L^{1}$: existence, uniqueness and associated Markov processes, Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 28 (1999), no. 1, 99–140.
  • [78] D.W. Stroock and S.R.S. Varadhan, Multidimensional diffusion processes, Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 233, Springer-Verlag, Berlin-New York, 1979.
  • [79] M. Veraar, The stochastic Fubini theorem revisited, Stochastics 84 (2012), no. 4, 543–551.
  • [80] A.Y. Veretennikov, Strong solutions and explicit formulas for solutions of stochastic integral equations, Math. USSR-Sb. 39 (1981), no. 3, 387–403.
  • [81] J. Wei, G. Lv, and J.-L. Wu, On weak solutions of stochastic differential equations with sharp drift coefficients, arXiv:1711.05058 (2017).